Jump to content


Photo

Dextromethorphan Cough Mixture


  • Please log in to reply
5 replies to this topic

#1 IloveSpain

IloveSpain
  • Members
  • 76 posts
  • Location:South Yorks

Posted 03 October 2006 - 10:02 PM

I read about that sometimes this cough mixture is taken for its relaxing and anti-depressant qualities and so found a brand of cough medicine which contained it. I then took higher than advised dose and indeed found it made me feel more detatched from my thoghts and problems.

I have since taken 4 bottles since Friday and as every single anti-depressant doesnt work for me that I have tried, I am wondering why this 'ingredient' is so effective at easing my thoughts and suicidal ambitions.

I am not sure what the side effects would be if I continued to consume high doses of this mixture but so far the only side affect has been some lethargy and stomach ache which is a sight easier to deal with than the depression and not being able to switch my mind off.

This cough medicine has enabled me to go about my life in the last few days and although I am sure any doctor would not condone using cough medicine in this way, it has been a damn sight more effective than their pills and I intend to tell them so at my next appointment when I have decided to quit my pyschiatry visits after every treatment they prescribe failing.

#2 forestfairy

forestfairy
  • Members
  • 1,784 posts
  • Flag:
  • Gender:Female
  • Location:The Rainbow Nation

Posted 04 October 2006 - 07:06 PM

Hi

I would really advice you to be very, very careful. Most cough syrups are highly addictive because of the mixture of ingredients (alcohol being one of them)
In the time I was in the medical world I saw a large number of people who used cough syrup 'recreationally' because it gave them a 'buzz' and had other benefits.
It always starts off innocently enough but it is VERY habit forming and has the potential of causing many more problems. In fact I remember nursing a patient who had been using cough syrup in high doses for quite a few years as a recreational drug and watching her withdraw was equivalent to watching someone come off heroine.

Please be careful- it isn't worth it.

Edited by forestfairy, 04 October 2006 - 07:07 PM.


#3 verysadcat

verysadcat
  • Members
  • 4,181 posts
  • Flag:
  • Gender:Female
  • Location:locked in my mind with a crazy person
  • Interests:none. I hate everything.

Posted 04 October 2006 - 07:14 PM

many cough syrups also contain an antihistamine (like benadryl/diphenhydramine) which is very good at calming your nerves. in fact the active ingredient in otc sleep medicine is diphenhydramine.

my pdoc prescribes Atarax (vistaril) which is another antihistamine, for me for stress and it works really well. maybe ask your docs about that rather than abusing a potentially harmful amount of cough medicine?

be very careful "self-medicating" -- it can really be a slippery slope to abuse.

good luck with it,
Di

#4 IloveSpain

IloveSpain
  • Members
  • 76 posts
  • Location:South Yorks

Posted 04 October 2006 - 09:33 PM

It just seems that the medication prescribed and I have tried many, does not work at all and I am getting to the point of desperation which is why I have turned to drinking this medicine.

I am going to ask the pyschiatrist if she will prescrbe me a tranquilliser to take when I am really stressed, that way at least I could sleep. So far the anti-depressants have had little effect and if I had something to turn to when it gets really bad and scary, something to calm me a little, then perhaps I wouldnt look to self-medicate with this pharmacy stuff.

#5 rubenoid

rubenoid
  • Members
  • 3,291 posts
  • Location:USA

Posted 05 October 2006 - 01:38 PM

Self-medication isn't a good idea because we think we have a more objective view of its efficacy, when in reality the opposite is true. Di is right, it's a very slippery slope. Best to have your treatment monitored and let your doctor know what is and what isn't working. They can't treat you well without your honest feedback and advocacy.

I'm concerned that you chose to put this post in the Addictions folder having just started taking the cough syrup. Please discontinue the dextromethorphan and talk to your doctor about a suitable alternative.

Best wishes,
R

#6 steph

steph
  • Members
  • 93 posts
  • Location:floating around north west UK

Posted 06 November 2006 - 07:44 PM

hi i was reading up on dxm and was v worried , it indicated psychosis in withdrawal. It also seems to be an opiod rather like morphine or heroin or for that matter, codeine. I'm curious, did your dr prescribe you this?

Edited by steph, 06 November 2006 - 07:44 PM.